Kentucky, 2012

Damaging Wind in Kentucky, July 5, 2012

July 5, 2012 · NWS PAH · 1 event in 1 county or zone

An isolated severe storm occurred during the extreme heat and instability of the afternoon. The storm was primarily driven by the heat and instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe storm occurred during the extreme heat and instability of the afternoon. The storm was primarily driven by the heat and instability. A large upper-level high was centered over Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 5, 1:41 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 5, 1:41 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT THU JUL 5 2012

.UPDATE...
ISSUED AT 207 PM CDT THU JUL 5 2012

CONVECTION MORE MORE DIFFICULT TO POP THIS AFTERNOON. LITTLE
POCKETS OF CAPES AOA 2000 J/KG AND LITTLE LOW LEVEL
CONVERGENCE/BOUNDARY INTERACTIONS DUE TO LACK OF ONGOING STORMS.
WILL ESP NEED TO KEEP AN EYE IN SRN IL NEAR CROWLEYS RIDGE AND
OVER THE PORTIONS OF WRN KY...BUT THINK ISOLD WILL DO IT IN MOST
OTHER AREAS FOR THE REST OF THE DAY INTO EARLY EVENING. IF STORMS
FIRE...WILL PROBABLY HAVE ISOLATED BRIEF DAMAGING WIND
DOWN BURSTS DUE TO SFC TEMPS NEAR 105...EVAP DOWN FORCING IN THE
LOWER 10 KFT AND DOWN CAPES. WOULD ALSO BE SOME DIME TO NICKLE
HAIL AND TORRENTIAL DOWNPOURS.

UPDATED FOR THE AVIATION SECTION ALSO. PLEASE SEE BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 207 PM CDT THU JUL 5 2012

MORE OF THE SAME IN THIS TIME FRAME. MID LVL HIGH TO REMAIN IN
PLACE THROUGH SAT. OVERALL CONDITIONS VERY SIMILAR TO TODAY...SO IN
ESSENCE WENT WITH PERSISTENCE WITH POPS AND SFC TEMPS IN THE 102
TO 107 RANGE...ANOTHER RECORD SETTING COUPLE OF DAYS MOST
LOCATIONS. HEAT WARNING CONTINUE THROUGH SAT. THERE ARE MODEL
INDICATIONS AND CLIMO ALSO SUGGEST WE MAY GET A POOL OF HIGHER SFC
DEW POINTS ALONG AND HEAD OF AN ADVANCING COLD FRONT OVER MO THAT
WILL EVENTUALLY BRING AN END TO THE HEAT WAVE SUN/MON. IF THIS
OCCURS...MAY SEE HEAT INDEX VALUES JUMP INTO THE 110 TO 115
RANGE...ESP FROM PAH TO MDH WESTWARD...CLOSER TO THE FRONT. HEAT
WAVE MAY END WITH A THE HOTTEST HUMITURES OF THE PAST WEEK OR SO.

.LONG TERM...(SATURDAY NIGHT THROUGH NEXT THURSDAY NIGHT)
ISSUED AT 207 PM CDT THU JUL 05 2012

THIS EXTENDED PERIOD REPRESENTS A FUNDAMENTAL SHIFT FROM THE
OPPRESSIVE 100+ DEGREE TEMPERATURES. NUMERICAL MODEL GUIDANCE FOR
THE MEDIUM RANGE CONVERGE ON RAIN INCREASING AND MOVING ACROSS THE
REGION FOR THE PERIOD FROM SATURDAY NIGHT THROUGH EARLY
TUESDAY...WITH THE BEST CHANCES FOR RAIN SUNDAY INTO MONDAY. BAD
NEWS IS DUE TO THE PROGRESSIVE NATURE OF THE SYSTEM...LITTLE IF
ANY LONG TERM DROUGHT RELIEF IS ANTICIPATED.

THE BASE OF THE WESTERLIES OVER THE UPPER MIDWEST AND GREAT LAKES
WILL BEGIN TO SUPPRESS AND FLATTEN THE DOMINANT RIDGE SOUTHWARD THROUGH
THE WFO PAH FORECAST AREA. AT THE SAME TIME...A WEAKNESS IN THE RIDGE
FROM THE LOWER MISSISSIPPI VALLEY WILL HELP TO DIMINISH THE INFLUENCE
OF THE RIDGE FROM THE SOUTH.

THE TRANSITIONAL PERIOD FROM SATURDAY NIGHT THROUGH EARLY TUESDAY
WILL PLACE THE WFO PAH FORECAST AREA IN A WEAK BAROCLINIC
ZONE...WITH A MORE DYNAMIC AND DRIER NORTHWESTERLY FLOW BY THE
MIDDLE OF NEXT WEEK.

MAXIMUM TEMPERATURES WILL REMAIN IN THE UPPER 80S TO LOWER 90S FROM
TUESDAY ONWARD...AS COOLER AND DRIER AIR MOVES INTO THE AREA FROM
THE NORTH. THE WARMEST TEMPERATURES WILL LIKELY PERSIST ON
MONDAY..AS THE RAIN MOVES SLOWLY SOUTH THROUGH THE AREA. MINIMUM
TEMPERATURES WILL LIKELY REMAIN IN THE MIDDLE 60S TO AROUND 70
DEGREES.

THERE WILL BE SOME RELIEF IN THE FIRE DANGER EARLY IN THE WEEK...AS
MINIMUM DAYTIME RELATIVE HUMIDITY VALUES WILL FINALLY MOVE ABOVE 25
PERCENT...AT LEAST THROUGH TUESDAY. BEYOND TUESDAY...AFTERNOON RELATIVE
HUMIDITY VALUES WILL DIP BACK INTO THE 25 TO 30 PERCENT RANGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 207 PM CDT THU JUL 5 2012

MAINLY VFR CONDITIONS THROUGH THE PERIOD. ISOLATED THUNDERSTORMS
WILL BE POSSIBLE AGAIN FROM AFTERNOON INTO EARLY EVENING...BUT
CONFIDENCE NOT NEARLY HIGH ENOUGH TO MENTION EXPLICITLY IN ANY TAF
SITE ATTM. BEWARE OF HIGH DENSITY ALTITUDE CONCERNS...AS SFC TEMPS
WILL BE RUNNING CLOSE TO 105 OR SO BOTH THIS AFTERNOON AND FRI
AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ILZ075>078-
     080>094.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR MOZ076-086-
     087-100-107>112-114.

IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR INZ081-082-
     085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KYZ001>022.

&&

UPDATE...MEFFERT
SHORT TERM...MEFFERT
LONG TERM....SMITH
AVIATION...MEFFERT
Hazardous weather outlook, Jul 5, 2:02 PM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CDT THU JUL 5 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
302 PM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE STORMS MAY POP UP ONCE AGAIN IN 100
DEGREE PLUS TEMPERATURES THIS AFTERNOON/EARLY EVENING. THESE
SHOULD BE FEW AND FAR BETWEEN THOUGH...WITH DAMAGING WIND GUSTS THE
MAIN CONCERN. ACTUAL TEMPERATURES WILL TOP OUT AROUND 105 OR SO IN
MANY AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ELEVATED FIRE DANGER AND EXCESSIVE HEAT WARNING WILL PERSIST
THROUGH SATURDAY. AFTERNOON AND EARLY EVENING HEAT INDEX VALUES
WILL LIKELY RANGE BETWEEN 105 TO 115 DEGREE SATURDAY.

AFTER A BRIEF REPRIEVE DUE TO SCATTERED TO NUMEROUS SHOWERS AND STORMS
SUNDAY AND MONDAY...THE FIRE DANGER MAY THEN RETURN AGAIN BEYOND
TUESDAY...GIVEN THE DRY VEGETATION AND THE LOWERED DAYTIME
RELATIVE HUMIDITY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OFF AND ON FROM SATURDAY
NIGHT THROUGH MAINLY MONDAY NIGHT. A FEW OF THESE STORMS MAY
APPROACH SEVERE LIMITS ON SUNDAY...WITH DAMAGING WINDS AND HAIL
THE PRIMARY HAZARDS. THE BEST CHANCES FOR STRONG TO SEVERE
THUNDERSTORMS WILL LIKELY STRETCH FROM EXTREME SOUTHEAST MISSOURI
AND ILLINOIS INTO WESTERN KENTUCKY ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OFF AND ON FROM THIS AFTERNOON
THROUGH SUNDAY.

In the hours before

Special weather statement, Jul 5, 1:43 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
243 PM CDT THU JUL 5 2012

ILZ088-052015-
UNION IL-
243 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY IN
SOUTHERN ILLINOIS UNTIL 315 PM CDT...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF DONGOLA...OR 10 MILES
SOUTHEAST OF ANNA...MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  ANNA...JONESBORO AND DONGOLA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH
Special weather statement, Jul 5, 2:05 PM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT THU JUL 5 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
305 PM CDT THU JUL 5 2012

...WILDFIRE POTENTIAL WILL REMAIN ELEVATED THIS WEEK...

DUE TO THE ONGOING DROUGHT...PARCHED GRASSLANDS AND FOREST FUELS
REMAIN VULNERABLE TO FIRE. THE EXCEPTION IS WHERE LOCALLY HEAVY RAIN
HAS OCCURRED IN SCATTERED THUNDERSTORMS. MOST LOCATIONS ARE OVER A
FOOT OF RAIN BELOW NORMAL FOR THE YEAR.

TRIPLE DIGIT HIGH TEMPERATURES AND LOW AFTERNOON RELATIVE HUMIDITY
WILL REMAIN COMMON OVER THE NEXT FEW DAYS. THIS WILL FURTHER DRY OUT
WOODS AND FIELDS. THE ONLY MITIGATING FACTOR WILL BE RATHER LIGHT
WINDS. BUT FIRES CAN STILL SPREAD QUICKLY IN TINDER DRY
VEGETATION. ISOLATED THUNDERSTORMS EACH OF THE NEXT COUPLE OF DAYS
MAY PROVIDE LOCALIZED RELIEF.

MANY COMMUNITIES AND COUNTIES ACROSS SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY HAVE BURN BANS
IN PLACE.

THROWING A CIGARETTE OUT A CAR CAN START A WILDFIRE. SOME FIELD
FIRES HAVE BEEN STARTED DUE TO LIGHTNING AND DOWNED POWER LINES.
FIRE DANGER REMAINS VERY HIGH.

The radar

The Evansville,IN radar (KVWX), 51 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
July 5, 5:50 PM CST
Where
Henderson County, Smith Mills
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.800, -87.770

A number of structures were damaged. Several homes and a closed store sustained roof damage. Many tree limbs were blown down. Temporary structures such as car ports were damaged. All roads were open and most power was restored by the next morning. The damage appeared to be caused by a microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391160.